DEAR DOCTOR K: I sweat a lot, particularly on my forehead, when I get nervous. This is especially true when I’m about to meet new people. It’s very embarrassing. Any suggestions?
DEAR READER: Sweating helps you to maintain your body temperature. But when your body sweats more than it needs to, that’s called “hyperhidrosis.”
Sometimes excess sweating occurs over only one part of the body. This may include your underarms, the palms of the hands, or – as in your case – the forehead.
Why do we sweat in the first place? Sweating helps our body lose heat. On a hot day, when we exercise and increase our internal body heat, or when we have a fever, the evaporation of sweat from our skin helps our bodies get rid of excess heat.
Sweat glands are also activated as part of the fight-or-flight response. This is a protective response for avoiding or dealing with danger. The fight-or-flight response causes our heart to beat faster, our muscles to tense up, and prompts other changes that raise our internal body heat. That’s why, when you become anxious, your body reacts by sweating, to help get rid of extra heat.
Start by consulting a dermatologist. He or she will address the sweating rather than the emotions that may be triggering it.
The doctor will check out whether there is a medical cause for your hyperhidrosis. For example, sweating can increase in people with certain hormone disorders, including hyperthyroidism, neurological illnesses such as Parkinson’s disease, and cancer. Some medications, including the tricyclic antidepressants nortriptyline and desipramine, can cause hyperhidrosis, too.
Assuming there’s no medical cause, your doctor may recommend applying a liquid medicine to the skin in any areas that sweat easily, like your forehead. The most common type contains aluminum chloride. This is the same chemical used in many antiperspirants.
If such a liquid medicine doesn’t work, your doctor may suggest botulinum toxin (Botox) injections. This substance inhibits the nerves that trigger the sweat glands.
I have a number of patients who, like you, are concerned about their tendency to sweat. What I notice is that their anxiety about situations is made worse by their anxiety about sweating. That may be the case with you. You’re already anxious about meeting new people, and on top of that you’re anxious about the new people noticing that you are sweating. If you get the sweating under control, your confidence may increase. As a result, you may feel less anxious going into social settings.
Anxiety medication, such as an SSRI (selective serotonin reuptake inhibitor) can also help. When these drugs are effective, you should feel less anxious. And in turn, you should sweat less.
NOTE TO MY READERS: In my column of Oct. 20 on outdated medicines, I said that there was little toxicity from the vast majority of medicines when they become outdated. That is true, but an alert reader reminded me that when tetracycline antibiotics get outdated they can, on rare occasion, cause kidney damage. Thanks to the reader. – Doctor K